Laws P.M.; Kingston T.P.; Walsh S.; Shear N.H: Journal of Cutaneous Medicine and Surgery, July 2014

Congratulations on this recent publication in The Journal of Cutaneous Medicine and Surgery, July 2014 by Laws P.M.; Kingston T.P.; Walsh S.; and Shear N.H.

Cytomegalovirus retinitis: A rare but preventable cause of blindness in dermatology patients

Abstract: Importance: Dermatologists are using an increasing range of immunomodulatory therapies to treat an expanding number of skin diseases. Complications of therapy are broad and include infection. Cytomegalovirus (CMV) retinitis has not been reported in association with dermatologic disease. Observations: We report two cases of CMV retinitis associated with immunosuppression for eczema and pemphigus vulgaris. In both cases, patients were receiving corticosteroid and a second-line immunosuppressive agent (cyclosporine or mycophenolate mofetil). Disease presented in both patients with painless visual loss.

Conclusions and Relevance: Patients receiving immunosuppressive therapy should be monitored for blurred vision, floaters, or visual loss and referred for urgent assessment to ensure accurate diagnosis and prompt treatment of possible CMV retinitis.

2014 Canadian Dermatology Association.

Publication Type: Journal: Article

Source: EMBASE

Full Text: Available from EBSCOhost in Journal of Cutaneous Medicine & Surgery

Ali F.R.; Shackleton D.B.; Kingston T.P.; Williams J.D.L: British Journal of Dermatology; July 2014

Occupational exposure to propranolol: An unusual cause of allergic contact dermatitis
Citation: British Journal of Dermatology, July 2014, vol./is. 171/(131), 0007-0963 (July 2014)
Author(s): Ali F.R.; Shackleton D.B.; Kingston T.P.; Williams J.D.L.

Abstract: A 48-year-old man with no personal or family history of atopy presented with a 6-month history of facial and hand dermatitis. For 3 years, the patient had been working in a pharmaceutical factory in which he was exposed to a variety of medicaments including propranolol, ethylcellulose, hypromellose and microcrystalline cellulose. The history was consistent with occupational exposure to an allergen, with improvement of symptoms seen during absences from work. He was patch tested to the hospital standard battery, face series, relevant parts of the textile series, and breakdown products of fragrance mixes 1 and 2, together with the medicaments and items of uniform he was exposed to at work and a variety of his own products appropriately applied. Positive reactions were elicited by propranolol hydrochloride in 1% white soft paraffin and colophony. Colophony was believed to be of old relevance, with a previous history of reactions to plasters reported. In retrospect, the operator had been involved in the manufacture of coated propranolol spheroids.

Continue reading

Felton S.; Felton M.; Kingston T.Journal of the American Academy of Dermatology; May 2014

Bilateral superficial granulomatous pyoderma of the auricular and periauricular skin
Journal of the American Academy of Dermatology, May 2014, vol./is. 70/5 SUPPL. 1(AB202), 0190-9622 (May 2014)
Author(s): Felton S.; Felton M.; Kingston T.

Abstract:

A 36-year-old presented with a 3-month history of a nonhealing 5-mm diameter ulcer in the left conchal bowl. Swabs revealed no bacterial growth, and blood tests, including eosinophil count, were normal and antineutrophil cytoplasmic antibody negative. Histology from excisional biopsy, performed because of suspected malignancy, described extremely acanthotic squamous epithelium with ulcerated areas lined by palisading histiocytes. The dermis had a neutrophilic and in some areas eosinophilic infiltrate, again with palisading histiocytes. The cartilage was degenerate but not inflamed. There was no dysplasia. The key diagnosis proposed was superficial granulomatous pyoderma. The other histologic differentials, infection and systemic vasculitis, were excluded clinically.

Unfortunately, he subsequently developed marked ulceration across the ipsilateral periauricular skin and within the contralateral conchal bowl. Some areas have healed with cribriform scarring. Treatment with high-dose oral prednisolone and azathioprine did not provide sustained improvement. Minocycline and dapsone had limited success, whilst more recently he has commenced anti-tumor necrosis factor therapy with infliximab after
excluding underlying malignancy.

Publication Type: Journal: Conference Abstract
Source: EMBASE